New Mexico, 2012

Hail in New Mexico, May 21, 2012

May 21, 2012 · NWS EPZ · 1 event in 1 county or zone

A dryline was setup from Hudspeth County, TX north through Western Otero County. A weak disturbance moving through northwest flow aloft provided enough lift to produce a severe thunderstorm with up to half dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A dryline was setup from Hudspeth County, TX north through Western Otero County. A weak disturbance moving through northwest flow aloft provided enough lift to produce a severe thunderstorm with up to half dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 21, 1:58 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, May 21, 1:58 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT MON MAY 21 2012

.SYNOPSIS...
MOISTURE MOVED INTO THE REGION LAST NIGHT AND THAT WILL HELP FUEL
SOME EVENING THUNDERSTORMS. A FEW STORMS MAY PRODUCE STRONG WINDS
AND HAIL. WE WILL DRY OUT AND HEAT FOR THE REST OF WEEK.
TEMPERATURES ON TUESDAY AND WEDNESDAY WILL APPROACH 100 IN THE
LOWLANDS. WE WILL SEE VERY WINDY CONDITIONS ON BOTH WEDNESDAY AND
THURSDAY.

&&

.DISCUSSION...
MOISTURE MOVED INTO THE REGION LAST NIGHT ON THE HEELS OF A WEAK
EAST PUSH LAST NIGHT. SO WE HAVE A DECENT AMOUNT OF MOISTURE AND
WITH THE EAST WINDS AT THE SURFACE AND WESTERLY WINDS ALOFT WE
HAVE THE RIGHT MIXTURE FOR SOME PRETTY STRONG TO SEVERE STORMS. NO
REAL FOCUS TO FIRE THE STORMS SO THEY WILL POP HERE AND THERE AND
THEN WE WILL SEE WHAT THE OUTFLOWS ARE ABLE TO POP UP LATER IN THE
EVENING. ON TUESDAY THE WESTERLY SURFACE WINDS WILL BEGIN TO MOVE
BACK INTO THE REGION SO THAT WILL PUSH MOST OF THE MOISTURE EAST
OF THE AREA EXCEPT FOR MAYBE THE SACS WHERE YOU COULD SEE ONE MORE
AFTERNOON OF THUNDERSTORMS. ALSO ON TUESDAY AND AGAIN ON WEDNESDAY
WE WILL SEE TEMPERATURES WELL ABOVE NORMAL WHICH WILL PUT OUR
LOWLAND TEMPERATURES NEAR 100 DEGREES.

ON WEDNESDAY WE WILL SEE AN APPROACHING UPPER LEVEL STORM SYSTEM
MOVE INTO THE COLORADO ROCKIES WHILE AT THE SAME TIME A STRONG LEE
SIDE TROUGH WILL DEVELOP OVER SOUTHEASTERN COLORADO. THIS WILL
HELP GENERATE VERY STRONG WINDS ON BOTH WEDNESDAY AND THURSDAY.
WEDNESDAY LOOKS LIKE IT WILL BE THE STRONGER OF THE TWO DAYS WITH
WINDS CLOSE TO ADVISORY LEVELS. WITH IT BEING SO WARM ON WEDNESDAY
WE WILL LIKELY SEE LOTS OF BLOWING DUST IN ADDITION TO THE WINDS.
FOR THE WEEKEND A DEEPER TROUGH WILL SETTLE INTO THE WEST WHICH
WILL TURN OUR FLOW TO THE SOUTH. RIGHT NOW THE ECMWF KEEPS THE
MOISTURE PRETTY FAR TO THE EAST WHILE THE GFS AND DGEX ARE STILL
TO THE EAST BUT JUST BARELY. RIGHT NOW I WILL KEEP THE EXTENDED
FORECAST DRY BUT WE WILL NEED TO KEEP AN EYE ON JUST WHERE THE
MOISTURE LOOKS LIKE IT WILL END UP.

&&

.AVIATION...VALID 22/12Z-23/12Z.
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AT ALL TERMINALS.
EAST-SOUTHEAST WINDS WILL CONTINUE THROUGH THE EVENING HOURS.
DEWPOINTS ABOVE 40F WILL REMAIN IN PLACE OVER THE TULAROSA BASIN...
AND POINTS SOUTH AND EAST.  THUNDERSTORMS OVER THE HIGHER TERRAIN OF
THE SACRAMENTO MOUNTAINS AND OTERO MESA WILL SLOWLY MOVE INTO THE
LOWER ELEVATIONS THIS EVENING...AND WILL BRING WITH THEM THE THREAT
OF MICROBURSTS AS THEY MOVE INTO THE DRY LOW-LEVEL AIRMASS.  THE
RISK FOR THUNDERSTORMS AT AREA TERMINALS...PRIMARILY ELP...IS LOW...
BUT EAST-NORTHEAST OUTFLOW WINDS MAY REACH KELP LATER THIS EVENING.

OTHERWISE...EXPECT TSRA ACTIVITY TO DIE OFF WITHIN A COUPLE HOURS OF
SUNSET.  WINDS OVERNIGHT WILL GENERALLY BE LIGHT AND VARIABLE... AND
BECOMING SOUTHERLY TOMORROW...WITH SOUTHWEST WINDS EXPECTED OVER
SOUTHWESTERN NEW MEXICO.  WINDS IN THIS AREA MAY BECOME GUSTY LATE
IN THE AFTERNOON... 20 TO 25 KNOTS WITH GUSTS 30 TO 35 KT.

&&

.FIRE WEATHER...
ISOLATED THUNDERSTORMS HAVE BEEN DEVELOPING OVER THE SACRAMENTO
MOUNTAINS...OTERO MESA...AND SAN ANDRES MOUNTAINS OVER THE PAST
COUPLE HOURS.  SO FAR JUST SOME MODERATE CU OVER THE GILA REGION
WITH A LITTLE BIT HEALTHIER CU OVER THE BLACKS RANGE.  THE THREAT
OF DRY LIGHTNING STRIKES HAS DIMINISHED OVER THE GILA WEST OF THE
BLACKS RANGE...BUT WILL CONTINUE THROUGH THE EARLY EVENING HOURS
ELSEWHERE.  LARGE HAIL IS POSSIBLE WITH STORMS OVER THE SACS AND
OTERO MESA...AND STRONG WIND GUSTS WILL BE POSSIBLE OVER LOWLAND
AREAS EAST OF THE RIO GRANDE.

OTHERWISE...THE FOCUS WILL QUICKLY SHIFT TO THE WIND THREAT
BEGINNING IN SOUTHWEST NEW MEXICO TUESDAY AFTERNOON...AND ALL
OTHER ZONES WEDNESDAY AND POSSIBLY THURSDAY.  THERE IS A VERY
SLIGHT CHANCE OF DRY LIGHTNING OVER THE SACRAMENTOS TUESDAY
AFTERNOON AS SOME LIMITED RESIDUAL MOISTURE MAY HOLD ON IN
THAT AREA.

RED FLAG WARNINGS HAVE BEEN ISSUED FOR WESTERN ZONES TUESDAY...
AND ALL NEW MEXICO ZONES FOR WEDNESDAY.  LEFT THE WATCH IN
PLACE FOR FAR WEST TEXAS WHERE SOME AREAS...ESPECIALLY HUDSPETH
COUNTY...MIGHT JUST FALL SHORT OF CRITERIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72 100  75 100  73 /  10  10   0   0   0
SIERRA BLANCA           67  95  66  95  67 /  20  10   0   0   0
LAS CRUCES              63  98  61  97  61 /  10   0   0   0   0
ALAMOGORDO              64  94  62  93  64 /  20  10   0   0   0
CLOUDCROFT              45  77  43  78  41 /  20  10   0   0   0
TRUTH OR CONSEQUENCES   64  95  63  94  63 /  10   0   0   0   0
SILVER CITY             55  87  56  87  52 /  10   0   0   0   0
DEMING                  63  96  59  95  60 /  10   0   0   0   0
LORDSBURG               62  99  57  98  60 /  10   0   0   0   0
WEST EL PASO METRO      72  99  73  97  72 /  10  10   0   0   0
DELL CITY               59  94  61  96  61 /  20  10   0   0   0
FORT HANCOCK            70 101  71 101  70 /  10  10   0   0   0
LOMA LINDA              63  92  62  94  60 /  10  10   0   0   0
FABENS                  69 101  72  99  70 /  10  10   0   0   0
SANTA TERESA            67  98  67  97  67 /  10  10   0   0   0
WHITE SANDS HQ          72  95  70  94  71 /  20  10   0   0   0
JORNADA RANGE           58  96  55  94  55 /  10  10   0   0   0
HATCH                   61  94  59  93  60 /  10   0   0   0   0
COLUMBUS                67  96  64  96  65 /  10   0   0   0   0
OROGRANDE               69  97  67  98  68 /  20  10   0   0   0
MAYHILL                 51  83  50  85  50 /  20  10   0   0   0
MESCALERO               43  82  46  85  44 /  20  10   0   0   0
TIMBERON                46  83  48  85  46 /  20  10   0   0   0
WINSTON                 51  87  49  86  49 /  20   0   0   0   0
HILLSBORO               58  88  56  88  55 /  10   0   0   0   0
SPACEPORT               63  94  62  91  63 /  10   0   0   0   0
LAKE ROBERTS            49  91  44  92  45 /  10   0   0   0   0
HURLEY                  54  90  50  90  50 /  10   0   0   0   0
CLIFF                   46  92  48  90  50 /  10   0   0   0   0
MULE CREEK              42  91  44  90  43 /  10   0   0   0   0
FAYWOOD                 55  90  50  90  50 /  10   0   0   0   0
ANIMAS                  62  96  57  97  57 /  10   0   0   0   0
HACHITA                 60  98  55  97  56 /  10   0   0   0   0
ANTELOPE WELLS          64  98  60  95  60 /  10   0   0   0   0
CLOVERDALE              59  91  57  92  53 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR NMZ110>113.

     FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR NMZ110-111.

TX...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR TXZ055-056.

&&

BRICE/HARDIMAN
Hazardous weather outlook, May 21, 5:40 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
640 AM MDT MON MAY 21 2012

NMZ412>417-TXZ418>424-221215-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
640 AM MDT MON MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A FEW OF THESE
STORMS COULD PRODUCE PEA SIZE HAIL AND GUSTY WINDS OVER 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SLIGHT CHANCE OF THUNDERSTORMS TUESDAY OVER THE SACRAMENTO MOUNTAINS
AND EASTERN HUDSPETH COUNTY. STRONG WINDS AND BLOWING DUST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NMZ401>411-211215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
606 AM MDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT. A FEW
STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG WINDS AND BLOWING DUST WEDNESDAY. OTHERWISE NO HAZARDOUS
WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

HEFNER

In the hours before

Special weather statement, May 21, 11:14 AM MST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1214 PM MDT MON MAY 21 2012

NMZ414>416-211915-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-SACRAMENTO
MOUNTAINS ABOVE 7500 FEET NM-WEST SLOPES SACRAMENTO MOUNTAINS BELOW
7500 FEET NM-
1214 PM MDT MON MAY 21 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 115
PM MDT...

AT 1203 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF CLOUDCROFT.
THIS STORM WAS NEARLY STATIONARY...WITH HEAVY RAINFALL PERSISTING
OVER THE SAME LOCATION.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
  WEED...
  SACRAMENTO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

FAUSETT
Special weather statement, May 21, 1:32 PM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
232 PM MDT MON MAY 21 2012

NMZ413-414-417-212115-
OTERO MESA NM-SOUTHERN TULAROSA BASIN NM-WEST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET NM-
232 PM MDT MON MAY 21 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 315
PM MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES EAST OF OROGRANDE...MOVING EAST AT 10
MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL OTERO COUNTY.

HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

FAUSETT

The radar

The El Paso radar (KEPZ), 81 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
May 21, 3:55 PM MST to 4:00 PM MST
Where
Otero County, 21.72 mi ESE of Desert
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
32.039, -105.862

A wide swath of hail from dime to half dollar size was reported 14 miles northeast of Hueco Tanks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383169.